How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-Trace Your Own Question
Dr-Trace, Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 26
Experience:  Board Certified in General Ophthalmology
Type Your Eye Question Here...
Dr-Trace is online now
A new question is answered every 9 seconds

[Q: For Dr. Trace] One change Ive noticed in my vision over

Resolved Question:

[Q: For Dr. Trace]
One change I’ve noticed in my vision over the past year or so is that I used to be able to look at a whole screen of icons in one view, like on your computer desktop, and if someone named an icon or word, I could point to it immediately because I saw them all. Now if an icon is named, I have to slowly look at each icon one-by-one till I find the one that was named, and even then I still sometimes miss it and have to start over. Likewise, with reading I have to go slow and sometimes miss or re-read words.

What can I do about this? Will drops totally solve? or do I need to do something else?
Submitted: 4 years ago.
Category: Eye
Expert:  Dr-Trace replied 4 years ago.

Dr-Trace : Customer- These are new symptoms and not necessarily associated with accomodative spasm. What you are describing are symptoms similar to object agnosia and agnostic alexia or ataxia. I don't believe there is any relationship between these conditions and accomodative spasm.
Dr-Trace :

I think you would do well with a trip to a good neurologist. I know you said you saw a neuro-ophthalmologist but a few things don't fit and I am not quite certain what is going on with these symptoms you are describing. The good news is that you had an MRI and it was clear. I think you probably should be evaluated for other less apparent neuro disorders. You did mention autoimmune disease and sometimes these types of diseases can cause what you are describing. A good neurologist can do an EEG, cerebrovascular testing and some other testing. Please keep in touch with me at no charge and let me know how you make out.

Dr-Trace and other Eye Specialists are ready to help you
Customer: replied 4 years ago.

[Q: For Dr. Trace]
The whites of my eye are always red to some degree or another. It’s the larger main capillaries, so the look is more of red squiggle lines rather than a look of pink color. When it gets worse, it tends to be more so in the area between the iris and inside corner, and at that stage is has an irritating feeling.

Wetting drops don’t help, and Naphazoline Hydrocloride .03% just helps the red partially. Sometimes after these drop wear off, it seems to be even worse.

So my question is:

1. My first preference would be to not have to artificially force blood vessel constriction with drops, but to solve what’s causing them to show red in the first place. Is there something non-pharmacological I can do, perhaps systemically like diet, to prevent them from getting red in the first place? My friend’s eyes are white as a sheet of paper!

2. Is there something more effective and longer lasting than Naphazoline Hydrocloride .03%? OTC or prescription? Is there a negative to using such drops?


do not lock this question it is not a follow up Optional Information:
Person's Gender: Male
Person's Age: 35

Already Tried:
Naphazoline Hydrocloride .03%

3/23/2012 at 4:22 PM (1 day and 5 hours later)

Dr-Trace :

There are a number of causes of red eyes but the most likely causes of what you are describing are either allergy or sun exposure. Allergy tends to be more diffuse and 360 degrees around the iris so you are probably describing what we call pingueculitis. Pingueculitis is the result of sun exposure. The skin of our eyes can't "wrinkle" as it ages or is exposed to sun, rather the elastin breaks down and the tissue grows red and irritates easily.

Dr-Trace :

If the irritation is chronic, an anti-inflammatory drop is necessary. Sometimes if the redness is severe, we ophthalmologists will describe a steroid drop, but if the inflammation is mild, you can buy an over the counter drop and treat it yourself.


Dr-Trace :

naphcon a is an antihistamine and vasoconstrictor - not an anti-inflammatory. Anti-inflammatories go by the name of Alaway or zaditor. They are used to treat allergy but their mechanism of action is based upon allergic inflammation, not histamine.

Dr-Trace :

So I would try to use an over the counter anti-inflammatory agent first. If the redness doesn't go away, then i might see the eye doc and get a short course of corticosteroid drops followed by the OTC anti-inflammatories for maintenance.

Dr-Trace :

Finally, there is nothing I know of diet wise to treat this. Also, naphcon-A is notorious for causing rebound redness when it wears off. And the anti-inflammatories I am talking about are non-steroidal (NSAIDS) so they have very few side effects unless you have an allergy to motrin or aspirin.

Dr-Trace :

Hope this answers your question.

Customer :

awesome, it was very useful to know they are non-steroidal and how they differ from the naphcon A I had used before. So the Alaway should not build a dependency or have rebound?

Customer :

I think it would help if I improved my lubrication as well, since they tend to be a little dry (which of course gets worse with computer work due to less blinking) (I had lasik about 15 years ago). I tried Thera Tears, but they just make things blurry for 10 min then wear off. I tried another sample that says "liquidgel" on it, but it's thickness makes vision blurry as well. Visine "Dry Eye Relief" worked better than those [has Glycerin, Hypromellose, and Polyethylene glycol 400]. Should I get another bottle of that, or is another OTC better?

Expert:  Dr-Trace replied 4 years ago.
Alaway causes no dependency and has no rebound effects. It works by blocking the process of inflammation just like motrin or alleve in the body. It's even safer though because it is topical.

You absolutely should lubricate your eyes more. Ideally, preservative free artificial tears are the best but they tend to be very expensive. Visine Dry eye relief is fine, just don't mistake it for standard visine or visine A.

There is another thing you can do for your dry eyes as well. Taking a capsule of flax seed oil 1000 mg twice per day is wonderful for your eyes. The fat is secreted directly into the tear film and keeps your eyes well lubricated.

Lasik is a condition in itself that causes dry eye. When the nerve endings in the cornea are severed with lasik, the reflex of tearing is blocked. Many patients complain of dry eye after lasik. The current standard of care is to put patients on flax seed oil pre lasik and have them remain on it for a long period afterwards. It will definitely improve your symptoms.

Let me know if I can be of any further help.

Dr. T
Customer: replied 4 years ago.
I went to the store and found Alaway and Zaditor, but both said they were antihistamines just like Naphcon-A and not Anti-inflammatories, so not sure what to do.
Expert:  Dr-Trace replied 4 years ago.
I apologize and you are correct. they are antihistamine and mast cell stabilizers. The stop the inflammatory reaction by not allowing the release of inflammatory agents from mast cells. The NSAID I meant to recommend is Acular. This will stop the allergic inflammation.

My mistake. You are very astute and that is why you are such a good patient.


Dr. T

Related Eye Questions